Florida, 2023

Tornadoes and Damaging Winds in Florida, January 22 to 25, 2023

January 22 to 25, 2023 · NWS TAE · 17 events in 8 counties and zones

A couple of strong upper level shortwaves impacted the area during the latter half of January, bringing with them a couple of rounds of severe weather with numerous reports of trees and power lines blown down. In addition, a few tornadoes occurred across the tri-state area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$378,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A couple of strong upper level shortwaves impacted the area during the latter half of January, bringing with them a couple of rounds of severe weather with numerous reports of trees and power lines blown down. In addition, a few tornadoes occurred across the tri-state area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 22, 2:25 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 22, 2:25 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
325 AM EST Sun Jan 22 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 153 AM EST Sun Jan 22 2023

The main concern will be locally heavy rain and isolated severe
storms today.

Surface analysis currently reveals a 1008 mb low northwest of
Mobile. It is moving to the east-northeast. A warm front extends
east near the Panhandle coast. Coastal locations will continue to
warm and moisten through sunrise, as warm and muggy air poised just
offshore rushes inland. The warm sector will eventually overtake
most of the forecast area in the hours after sunrise. The surface-
based air mass will become weakly unstable. Meanwhile, a low-level
jet this morning will really enhance the wind shear needed for
convective organization. The radar-based vad wind profiles from EOX
and EVX show 3,000-foot winds from the south-southwest around 45
knots. Any discrete cells that form will try to take on supercell
structure, complete with the threat of damaging wind gusts and a
tornado.

Am also growing increasingly concerned for heavy rainfall over the
Panhandle this morning. The short line of thunderstorms just south
of Mobile Bay is the culprit. It currently has intense instantaneous
rainfall rates. If it gets hung up for even an hour or two, then a
quick 2-4 inches of rain would occur. Will be watching radar trends
and rapid-refreshing CAMS guidance closely for the need to issue a
Flood Watch.

As the low pressure center moves east-northeast this afternoon, a
trailing cold front will start to move east. One final line of
thunderstorms will accompany or precede the front. The front should
exit the SE Big Bend by late evening.

A couple hours of trailing stratiform rain are possible. Once any
trailing rain ends, post-frontal stratus should move in from the
north this evening and overnight.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 153 AM EST Sun Jan 22 2023

The upper level trough that is currently bringing our active
weather today, is expected to push to the northeast over the Mid-
Atlantic states by Monday. In the wake of this upper level trough
exiting the area, brief upper level ridging is expected to start
building into the region Monday night into Tuesday ahead of the
next energetic upper level trough. At the surface beneath the
upper level ridging, a surface high pressure system is expected
to quickly push into the southeast, which will lead to a breezy
cool day on Monday with northwest flow persisting across much of
the area as the high pressure system pushes eastward into the
Tennessee river valley. By Tuesday, the surface high pressure
system is expected to continue eastward off the Carolina
coastline, leading to a wind shift across the region, with
easterly to southeasterly flow returning to the area ahead of the
next system. Overall temperatures Monday and Tuesday will be cool
with highs in the upper 50s to low 60s expected both days. Lows
Monday night will generally fall into the low to mid 30s areawide.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 153 AM EST Sun Jan 22 2023

The long term is set to be quite active early on as a rather
energetic and deep mid to upper level trough that has dug
equatorward into south central Texas is expected to become
negatively tilted by Tuesday night across this region. By
Wednesday morning the aforementioned trough is expected to lift to
the northeast towards western Tennessee; however, re-enforcing
shortwaves are expected to aid in keeping the troughs axis focused
across the north central Gulf states. As this occurs, moderately
strong divergence aloft is expected across the tri-state region,
which will lead to enhanced forcing for ascent as well as pressure
falls at the surface. With this dynamic of a mid to upper level
trough, a surface low pressure system and associated cold front
are expected to push into the tri-state area by early Wednesday
morning. Current limiting factors for the severe potential with
this storm will be instability, and how far north higher dewpoints
and theta E air can be advected ahead of the eastward moving cold
front/squall line. Current model guidance has a 50-65 kt LLJ
extending south into the Florida Panhandle and Big Bend on
Wednesday; however, the 65 kt portion of the LLJ predominantly
remains across SE Alabama and portions of SW Georgia. Where the
instability, and these high shear values line up will be where the
greatest potential for severe weather and impacts could occur.
Further monitoring of this system are needed as model guidance
narrows down the development of the warm sector ahead of the
deepening surface low.

High temperatures Wednesday ahead of the cold front will likely
surge into the low 70s areawide, while lows Wednesday night are
expected to fall into the low 40s to upper 30s behind the cold
front. Generally in the wake of the cold front, the aforementioned
upper level trough is forecast to continue to lift north and east;
however, re-enforcing shortwaves are expected to keep a broad
eastern conus trough in place as a deep upper level ridge builds
across the western conus through the end of the work week. This
will keep temperatures cool through the end of the work week and
into next weekend, with highs in the mid 60s expected, and lows in
the mid 30s to low 40s forecast through Saturday night.

&&

.AVIATION...
(06Z TAFS)
Issued at 153 AM EST Sun Jan 22 2023

Messy TAFs over the next 24 hours. A warm front will lift north
across ECP before sunrise, then the rest of the terminals after
sunrise. In advance of the front, large areas of rain and embedded
heavier showers will prevail. Low-level wind shear is common north
of warm fronts, and that will be the case this time, as a southerly
low- level jet overrides light east- southeast flow at the surface.

Once the warm front passes, there could be a short break in
activity, and southerly surface winds will lessen low-level wind
shear. Then a cold front will move in from the west. A resurgence of
showers and isolated thunderstorms is expected mid- day Sunday. Once
the cold front passes, a westerly wind shift is expected. A few
hours of trailing stratiform rain are possible.
Post-frontal stratus could move in from the north near the end of
the valid period.

&&

.MARINE...
Issued at 153 AM EST Sun Jan 22 2023

Small Craft Advisory level winds are currently being observed
across marine zones west of the mouth of the Apalachicola river.
Expect cautionary conditions to persist for marine zones east of
the mouth of the Apalachicola river. As the warm front continues
to lift north tonight, winds will become more southerly through
the early morning hours on Sunday ahead of a cold front that is
currently draped across Mobile Bay. This front is expected to
become elongated and stall in a southwest to northeast position
from Mexico Beach to Albany Georgia. This will lead to Advisory
level winds to continue across the aforementioned marine zones
through early Monday morning. Behind the frontal passage, winds
will shift to become more northwesterly, but are expected to
remain at cautionary to near Advisory levels through most of
Monday. An extension of the current Small Craft Advisory is likely
needed.

&&

.FIRE WEATHER...
Issued at 153 AM EST Sun Jan 22 2023

A widespread wetting rain is expected today, thanks to a northward
moving warm front this morning, then a cold frontal passage this
afternoon and evening. Despite low mixing heights, dispersion today
will be fair due to fairly strong transport winds. Rain will end
tonight, and the sun will come out on Monday. Winds will pick up on
Tuesday, in advance of the next cold front early Wednesday.

&&

.HYDROLOGY...
Issued at 153 AM EST Sun Jan 22 2023

Heavy rainfall is expected to push into the region in the next
couple of hours as the cold front currently draped across Mobile
Bay starts to slide east through the remainder of the morning. As
it does so, the front is expected to become elongated in a
northeast to southwest line from Panama city to Tifton through the
early morning, and then a Tallahassee to Valdosta line through
the early to mid morning hours. Current forecast rainfall guidance
has 2-4 inches forecast through both of these corridors, with
roughly 1-2 inches forecast on either side of these corridors of
heaviest rainfall. With convective rainfall, and the possibility
of training thunderstorms throughout today, it's possible that
there could be localized heavier totals, and thus flash flooding
across both of these zones. Given this possibility for flash
flooding, WPC has given much of this area across the Florida
Panhandle, Big Bend, and SW Georgia a Marginal Risk (level 1 of 4)
of Excessive Rainfall for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  47  60  39 /  90  50   0   0
Panama City   72  46  60  41 /  90  30   0   0
Dothan        70  42  57  34 /  90  30   0   0
Albany        71  44  57  33 / 100  50   0   0
Valdosta      71  47  60  36 /  90  70   0   0
Cross City    75  50  65  39 /  60  60   0   0
Apalachicola  70  47  60  45 /  80  40   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114.

GA...None.
AL...None.
GM...Small Craft Advisory until 6 AM CST early this morning for
     GMZ750-752.

     Small Craft Advisory from 6 PM this evening to midnight CST
     tonight for GMZ750-752.

     Small Craft Advisory until midnight CST tonight for GMZ770-772.

&&

NEAR TERM...Haner
SHORT TERM...Bunker
LONG TERM....Bunker
AVIATION...Haner
MARINE...Bunker
FIRE WEATHER...Haner
HYDROLOGY...Bunker

In the hours before

Special weather statement, Jan 22, 4:23 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
523 AM EST Sun Jan 22 2023

FLZ007>010-012-108-112-221115-
Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
South Walton FL-North Walton FL-Washington FL-
523 AM EST Sun Jan 22 2023

...Strong thunderstorms will impact portions of northwestern Bay,
Walton, Holmes and western Washington Counties through 615 AM EST/515
AM CST/...

At 523 AM EST/423 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of
Florala to Valparaiso. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Santa Rosa Beach, De Funiak Springs, Bonifay, Eglin Air Force
Base, Union, Liberty, Live Oak, Freeport, Ponce De Leon, Caryville,
Westville, Ebro, Oakwood Hills, Cluster Springs, Whitehead
Crossroads, Villa Tasso, Cerrogordo, Blue Mountain Beach and Gritney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3039 8639 3038 8633 3042 8631 3039 8626
      3038 8612 3039 8611 3042 8614 3043 8612
      3044 8616 3047 8613 3046 8619 3050 8620
      3048 8622 3046 8639 3092 8639 3096 8593
      3094 8558 3064 8566 3027 8599 3035 8639
TIME...MOT...LOC 1023Z 246DEG 43KT 3091 8623 3050 8652

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

72-BUNKER

The radar

The Eglin Afb radar (KEVX), 42 km away, was scanning. The volume nearest the first event began at 11:14 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 tornado. Local standard time, as filed.

Tornado, Walton

When
January 22, 5:14 AM CST to 5:15 AM CST
Where
Walton County, 0.94 mi NNW of Turquoise Beach to 1.14 mi NNE of Turquoise Beach
Rating
EF2
Path length
0.78 mi
Path width
85 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
30.412, -86.318

A tornado touched down in the Driftwood Estates subdivision of South Walton County between Riverbirch Loop and Cocobolo Drive. The tornado caused mainly roof damage as it crossed the subdivision. Homes suffered damage to roof coverings on Cocobolo Drive, and both ends of Pin Oak Loop. The tornado then apparently lifted briefly as it crossed a wooded area. A drone provided by South Walton Fire District could find no damage in the woods. The tornado then touched down on Red Bay Court where it snapped or damaged several small hardwood trees and did some minor roof damage. More substantial roof damage occurred to three homes on Loblolly Bay Drive and four homes on Driftwood Point Road. One sturdy palm tree was snapped at the intersection of Red Bay and Loblolly with four others partially uprooted on Driftwood Point Road. The tornado then lifted over Choctawhatchee Bay. Most of the roof damage in this community was consistent with EF-1 winds. However, three homes experienced the uplift and failure of large sections of the roof structures themselves. That is consistent with EF-2 damage with maximum winds of 115 mph. Damage cost was estimated.

Tornado, Wakulla

When
January 22, 12:45 PM EST to 12:46 PM EST
Where
Wakulla County, 3.64 mi WNW of Vereen to 3.61 mi WNW of Vereen
Rating
EF1
Path length
0.33 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.294, -84.284

A tornado touched down just east of Ashley Hall Road south of Bob Miller Road at approximately 1245 pm ET. The tornado caused considerable damage to trees in the area, snapping and uprooting numerous pine and oak trees. The tornado moved northeast across Bob Miller Road and S & S Ranch Road before dissipating less than two minutes after touching down. Falling trees caused damage to several manufactured homes and automobiles along Bob Miller road. Minor roof damage was also noted at one single-family home at the corner of Dana Drive. The damage to trees was consistent with an EF1 tornado with peak winds of approximately 95 mph. No injuries were reported. Thanks to Wakulla County Emergency Management for cooperation and assistance with the damage survey.

Thunderstorm Wind, Wakulla

When
January 22, 5:09 PM EST
Where
Wakulla County, 2.26 mi SE of Wakulla Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.210, -84.270

Fallen trees and limbs resulted in a power outage via the Duke Energy Outage map.

Thunderstorm Wind, Jefferson

When
January 22, 5:35 PM EST
Where
Jefferson County, 0.69 mi N of Casa Blanco
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.520, -83.880

Fallen trees and limbs resulted in a power outage near the intersection of Waukeenah Highway and Highway 19.

Thunderstorm Wind, Madison

When
January 22, 6:10 PM EST
Where
Madison County, 0.91 mi NW of Cherry Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.590, -83.430

A couple of trees were blown down, including one on Highway 53 North.

Thunderstorm Wind, Walton

When
January 25, 4:45 AM CST
Where
Walton County, 0.69 mi N of Oakwood Hills
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.760, -86.250

A tree was blown down near E Tulip Ave and Walton Road.

Tornado, Walton

When
January 25, 5:04 AM CST to 5:07 AM CST
Where
Walton County, 1.51 mi NNE of Grayton Beach to 1.27 mi WSW of Point Washington
Rating
EF0
Path length
1.48 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
30.350, -86.150

A brief Tornadic Debris Signature occurred on Eglin AFB radar in a forested area. No structures were impacted, and the tornado was rated EF0 due to tree damage.

Tornado, Walton

When
January 25, 5:15 AM CST to 5:17 AM CST
Where
Walton County, 2.76 mi SE of Bunker to 2.74 mi ESE of Bunker
Rating
EF0
Path length
0.57 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
30.356, -86.043

A short-lived tornado tracked through a heavily forested portion of southern Walton County, touching down just north of the intracoastal waterway near Bunker Road and dissipating shortly thereafter. The track and EF0 intensity is based on photos of tree damage from Walton County Emergency Management and a Tornadic Debris Signature from the Eglin Air Force Base WSR-88D Radar.

Tornado, Walton

When
January 25, 5:16 AM CST to 5:20 AM CST
Where
Walton County, 3.89 mi NNE of Bunker to 3.28 mi WSW of Bruce
Rating
EF0
Path length
0.57 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
30.430, -86.050

Another short-lived tornado tracked through a heavily forested portion of southern Walton County. No structures were impacted, and the tornado was rated EF0 due to tree damage.

Thunderstorm Wind, Jackson

When
January 25, 6:06 AM CST
Where
Jackson County, 4.15 mi W of Cottondale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.790, -85.440

Power lines were blown down and blocking the road at 1916 Highway 90.

Thunderstorm Wind, Jackson

When
January 25, 6:06 AM CST
Where
Jackson County, 3.15 mi NW of Cottondale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.820, -85.410

Power lines were blown down at 3922 Lovewood Road.

Thunderstorm Wind, Gulf

When
January 25, 6:58 AM CST
Where
Gulf County, 7.3 mi W of Wewahitchka
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.130, -85.310

Damage occurred to some chicken coops, dog pens, and a couple of trailers between Callaway and Wewahitchka in Gulf county.

Tornado, Liberty

When
January 25, 8:34 AM EST to 8:35 AM EST
Where
Liberty County, 0.86 mi SSW of Estiffapulga to 0.48 mi S of Estiffapulga
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.288, -85.035

A short-lived EF0 tornado touched down near the intersection of NW Ray Kever Road and County Road 333 in far Western Liberty County. Minor damage was reported to a single family home, with an adjacent outbuilding flipped into a nearby tree line. Max winds were estimated at 80 mph.

Thunderstorm Wind, Liberty

When
January 25, 8:36 AM EST
Where
Liberty County, 0.91 mi NE of Orange
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.240, -85.010

One large tree was blown down near the intersection of County Road 12 and County Road 379.

Thunderstorm Wind, Wakulla

When
January 25, 10:04 AM EST
Where
Wakulla County, 3.07 mi ENE of Sanborn
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
30.080, -84.550

Wunderground station KFLSOPCH16 measured a wind gust of 73 mph.

Tornado, Leon

When
January 25, 10:23 AM EST to 10:27 AM EST
Where
Leon County, 0.89 mi S of Spring Hill to 2.6 mi WSW of Lake Munson
Rating
EF1
Path length
3.24 mi
Path width
550 yd
Reported by
NWS Storm Survey
Coordinates
30.317, -84.381

The tornado touched down in the Apalachicola National Forest just north of the Leon-Wakulla County line between Springhill Road and Crawfordville Highway. The tornado tracked northeast through the forest, snapping and uprooting numerous trees along its path. The tornado dissipated in the forest before reaching populated areas around Lake Munson and Capital Circle. The tornado was rated EF1 with max winds estimated at 105 mph due to the tree damage.

Thunderstorm Wind, Leon

When
January 25, 10:36 AM EST
Where
Leon County, 0.91 mi NE of Governors Square Mall
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.440, -84.240

A WWOF Listener reported trees down on Victory Garden Drive.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079102, 1079103, 1079107, 1079108, 1079109, 1079110, 1079100, 1079097, 1079101, 1079111, 1079112, 1079115, 1079098, 1079116, 1079117, 1079095, 1079118.